Wednesday, May 6, 2009

Viagra not harmful to vision: study

Share this history on :
Viagra not harmful to vision: study

Treatments for erectile dysfunction such as the hugely popular drug Viagra do not appear to pose long-term damage to men's sight, a new study has shown.[Agencies]

WASHINGTON – Treatments for erectile dysfunction such as the hugely popular drug Viagra do not appear to pose long-term damage to men's sight, a new study has shown.

Doctors had been concerned that Viagra, and its competitor drug sold in the United States as Cialis, might prove harmful after some men reported blurred and blue-tinged vision. The two drugs accounted for a billion dollars in sales in 2008.

But the six-month study published Monday and funded by pharmaceutical giant Eli Lilly, the makers of Cialis, showed no side effects on sight, according to the results published in the April issue of Archives of Ophthalmology.

The drugs treat erectile dysfunction by blocking an enzyme in the blood flowing to the penis, and there had been fears they could also act on similar compounds in the retina in the eye that receives and transmits images.

A total of 244 healthy men, some with mild erectile dysfunction, aged 30 to 65 took part in the study. Some 85 took five milligrams of Cialis daily, 77 took 50 milligrams of Viagra manufactured by Pfizer and 82 were given a placebo.

Among the 194 men who completed the study and eye examinations no significant differences were found in vision between those taking the drugs and the placebo groups.

"Our results indicate that there is no cumulative damage or effect of clinical significance for either 5 milligrams of tadalafil (Cialis) or 50 milligrams of sildenafil (Viagra) taken daily for six months," the report noted.



taken from : China Daily

1 comment:

Dr.rudolph said...

Though, Sildenafil, the principal chemical ingredient in Viagra, starts working soon after administration and rescues a person from the grip of impotence, viagra use occasionally triggers off certain side-effects, namely, upset stomach, headache, flushing of the face et al. These side-effects disappear over time but as soon as they become visible, a doctor must be consulted.